Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Tucson, AZ

August 16, 2020Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 16, 2020, 3:29 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 3:29 PM MST (22:29 UTC)
Expired
Aug 16, 2020, 5:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
2976 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WGUS55 KTWC 162229
FFWTWC
AZC019-170030-
/O.NEW.KTWC.FF.W.0022.200816T2229Z-200817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
329 PM MST Sun Aug 16 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 530 PM MST.

* At 329 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 inches of rain has 
  fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in possible debris 
flow moving through the Pima Canyon, Esperero, Romero Canyon and 
Finger Rock basins. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Catalina, Oro Valley, Casas Adobes, Flowing Wells, Tanque 
  Verde, Catalina Foothills, Sabino Canyon Recreation Area, Catalina 
  State Park and Seven Falls.

This includes the following streams and drainages...
  Bird Canyon, Big Wash, Chalk Creek, Sutherland Wash, Tanque Verde 
  Wash, Canada del Oro, Sabino Creek, Santa Cruz River, Ventana 
  Canyon Wash, Rillito River and Esperero Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3226 11092 3225 11093 3226 11099 3233 11098
      3236 11096 3244 11095 3245 11093 3246 11090
      3246 11086 3245 11085 3244 11083 3241 11080
      3235 11077 3230 11075 3228 11077 3226 11083

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
2 follow-up statements
266 
WGUS75 KTWC 162321
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
421 PM MST Sun Aug 16 2020

AZC019-170030-
/O.CON.KTWC.FF.W.0022.000000T0000Z-200817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
421 PM MST Sun Aug 16 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST THIS 
AFTERNOON FOR NORTHEASTERN PIMA COUNTY...

At 421 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 1 inch of rain has fallen. Flash 
flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in potential 
debris flow moving through the Pima Canyon, Esperero, Romero Canyon 
and Finger Rock basins. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tucson, Catalina, Oro Valley, Casas Adobes, Flowing Wells, Tanque 
  Verde, Catalina Foothills, Sabino Canyon Recreation Area, Catalina 
  State Park and Seven Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3226 11092 3225 11093 3226 11099 3233 11098
      3236 11096 3244 11095 3245 11093 3246 11090
      3246 11086 3245 11085 3244 11083 3241 11080
      3235 11077 3230 11075 3228 11077 3226 11083

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
642 
WGUS75 KTWC 170025
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
525 PM MST Sun Aug 16 2020

AZC019-170035-
/O.EXP.KTWC.FF.W.0022.000000T0000Z-200817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
525 PM MST Sun Aug 16 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR 
NORTHEASTERN PIMA COUNTY...

Flooding is no longer expected to be life threatening. A Flood 
Advisory has replaced this Flash Flood Warning.  Please continue to 
heed remaining road closures.

LAT...LON 3226 11092 3225 11093 3226 11099 3233 11098
      3236 11096 3244 11095 3245 11093 3246 11090
      3246 11086 3245 11085 3244 11083 3241 11080
      3235 11077 3230 11075 3228 11077 3226 11083

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:30 PM MST, 59 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Sun Aug 16 2020

.SYNOPSIS...Scattered showers and thunderstorms will impact a
majority of southeast Arizona into this evening with strong gusty
winds, brief heavy rain, and the potential for blowing dust.
Thunderstorm activity will diminish later tonight. An extended
period of excessive heat can be anticipated into the middle of
next week as high pressure remains in the region. There might be
a break in the heat from time-to-time as a chance of showers and
thunderstorms remain in the forecast.

&&

.DISCUSSION...Upper air plots this morning placed 500 mb high
over NW Arizona with NE flow over the area. At 300 mb the center
was over SW Arizona. As this center moves N today, this will bring
an increase in diffluent flow aloft over the area. PW values
ranged from 1" east to 1.6" west with 12z Tucson sounding at
1.24". Surface dewpoints this afternoon ranged from the mid 40's
to the lower 60's. The MCV that was over the northern Gulf of
California this morning continues to move west this afternoon and
was over northern Baja.

As expected storms have developed early this afternoon over the
eastern Mogollon Rim and the Chiricahua mountains. Some of them
looked rather strong. Still on track for storms to propagate S-SW
into the evening hours for a nice rim-shot event. Inverted-V
profiles suggests strong to severe outflow winds, especially if
storms can organize. A severe thunderstorm watch box is not
anticipated but conditions will be monitored. Blowing dust is
another concern from thunderstorm outflows and in coordination
with WFO PSR a blowing dust advisory was hosited for Pinal and
Pima counties from 5 pm to 10 pm. Movement of the storms should
limit the flash flooding threat, but can't rule it out,
especially for the Bighorn burn scar.

Much less activity tomorrow as drier pushes in from the east
limiting thunderstorm activity to isolated in nature. PW values
mostly below 1" across eastern two-thirds of the area. This will
continue into Wednesday.

Conditions start to change on Thursday as a gulf surge should be
on-going thanks the influences of newly named Tropical Storm
Genevieve that was located around 330 miles south of Acapulco.
Its expected to become a hurricane on Monday as it continues to
move NW around 20 mph. Genevieve will be approaching the southern
tip of Baja Wednesday night, thus initiating the surge of higher
moisture up the Gulf of California. The chances of afternoon/evening
storms increase on Thursday with the potential for better chances
Friday and Saturday. The strength of the high will be one of the
determining factors. Confidence low to moderate.

Excessive Heat Warning with record or near record highs through
Wednesday then remaining above normal into next weekend.

&&

.AVIATION...Valid through 18/00Z.
FEW-SCT clouds at 12k-16k MSL becoming SCT-BKN clouds at 9k-13k ft
MSL aft 16/23Z. Isolated to scattered TSRA/SHRA from central Pima
county eastward thru 17/05Z, then a slight chance of -TSRA/-SHRA
thru 17/12Z. Some storms could be strong to severe late this
afternoon and evening with areas of blowing dust and gusts to 50+
kts. Highest threat for TSRA impacting the KTUS/KOLS terminals is
between 16/23Z-17/04Z. Otherwise, SFC wind generally less than 12
kts thru the forecast period, except strong and gusty in the
vicinity of thunderstorms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are forecast the next 7 days, with the best
chances today and then Friday through next weekend. Temperatures
will remain hot through the middle of the upcoming week, lowering
several degrees by next weekend. 20-foot winds will follow typical
diurnal patterns with the exception of Monday and Tuesday when
easterly winds are expected. Wind speeds will be less than 15 mph
outside of any thunderstorm gusts. Through Friday, daytime minimum
relative humidity will generally be in the 11 to 21 percent range in
the valleys and 20 to 30 percent in the mountains, with moderate to
good overnight recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST this evening for AZZ503-
  509.

 Excessive Heat Warning until 8 PM MST Wednesday for AZZ501-502-
  504>506.

 Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
  evening for AZZ504>506.

 Blowing Dust Advisory from 5 PM this afternoon to 10 PM MST this
 evening for AZZ502.

 Blowing Dust Advisory from 8 PM to 10 PM MST this evening for
  AZZ501.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 16, 3:23 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
323 PM MST Sun Aug 16 2020

AZZ506-507-511-514-162315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
323 PM MST Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...WESTERN
GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 415 PM MST...

At 322 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of San Manuel, or 11 miles southeast of Mammoth, moving
west at 5 to 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oracle, Mammoth, San Manuel, Campo Bonito and Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3284 11048 3253 11039 3237 11052 3266 11084
TIME...MOT...LOC 2222Z 077DEG 6KT 3261 11050

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:26 PM MSTSpecial Weather StatementTWCGraham49 min
Aug 15, 5:35 PM MSTSpecial Weather StatementTWC40 min
Aug 15, 5:38 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz52 min
Aug 15, 6:19 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 15, 6:30 PM MSTSpecial Weather StatementTWCSanta Cruz60 min
Aug 15, 7:06 PM MSTDust Storm AdvisoryTWCPima54 min
Aug 15, 8:20 PM MSTSpecial Weather StatementTWCPima55 min
Aug 15, 8:56 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 16, 10:13 AM MSTBlowing Dust AdvisoryTWCPima, Pinal11 hr
Aug 16, 3:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 16, 3:23 PM MSTSpecial Weather StatementTWC52 min
Aug 16, 3:45 PM MSTSpecial Weather StatementTWC60 min
Aug 16, 3:53 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Aug 16, 4:10 PM MSTSpecial Weather StatementTWC35 min
Aug 16, 4:11 PM MSTDust Storm WarningTWCPima, Pinal2 hr
Aug 16, 4:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal119 min
Aug 16, 4:20 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz40 min
Aug 16, 4:25 PM MSTSevere Thunderstorm WarningTWCPima, Pinal50 min
Aug 16, 4:50 PM MSTFlash Flood Warning Considerable damage threatTWCPinal115 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.